Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 8, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 17, 2004, 11:43 PM CDT for Lake County, McHenry County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2004, 11:43 PM CDT (04:43 UTC)
- Expired
- May 18, 2004, 5:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Lake County, IL, McHenry County, IL
The radar
The Chicago radar (KLOT), 79 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 2:30 AM CDT | FLASH FLOOD | 2 N Mundelein, IL | ROUTE 45 CLOSED DUE TO HIGH WATER AT 137 BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 167 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1036 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 180444 FFWLOT ILC097-111-181030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 1143 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... LAKE COUNTY IN NORTHEAST ILLINOIS MCHENRY COUNTY IN NORTHEAST ILLINOIS * UNTIL 530 AM CDT * AT 1135 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH INTENSE RAIN IN EXCESS OF 2 INCHES AN HOUR FROM NEAR UNION AND HUNTLY IN SOUTHERN MCHENRY COUNTY...TO WAUCONDA AND LIBERTYVILLE IN LAKE COUNTY. FLOODING FROM THE RAIN WILL INCREASE ACROSS MCHENRY AND LAKE AS MORE THUNDERSTORMS WITH MODERATE HEAVY RAIN CONTINUE TO MOVE ACROSS THESE SAME AREAS BETWEEN 1145 PM AND 200 AM. BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS. DO NOT DRIVE INTO FLOODED STREETS. REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4247 8780 4215 8775 4215 8871 4233 8871 $$ NNNN
3 follow-up statements
000 WGUS73 KLOT 180559 FFSLOT ILC097-111-180845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 1252 AM CDT TUE MAY 18 2004 THE FLASH FLOOD WARNING FOR MCHENRY AND LAKE COUNTIES IN ILLINOIS CONTINUES TO 530 AM CDT. AT 1252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE RAIN CONTINUING FROM HARVARD TO WAUKEGAN ILLINOIS. THE RAINFALL ESTIMATES OF UP TO 3 INCHES WERE OVER LAKE AND MCHENRY COUNTIES SINCE MIDNIGHT. THE TOWNS OF WOODSTOCK...WONDER LAKE...WAUKEGAN...WAUCONDA AND WADSWORTH ARE IN THE AREA OF THIS FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED AREAS BY FOOT OR AUTOMOBILE. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED QUICKLY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4244 8867 4224 8868 4222 8779 4244 8780 $$ WHW NNNN
000
WGUS73 KLOT 180834
FFSLOT
ILC031-097-111-181030-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
327 AM CDT TUE MAY 18 2004
THE FLASH FLOOD WARNING FOR MCHENRY AND LAKE COUNTIES IN ILLINOIS
CONTINUES UNTIL 530 AM CDT. FLASH FLOOD WARNING FOR NORTHERN COOK
COUNTY CONTINUES UNTIL 515 AM CDT.
THE TOWNS OF WOODSTOCK...WONDER LAKE...WILMETTE...WHEELING AND
WAUKEGAN ARE IN THE AREA OF THIS FLOODING.
AT 334 AM CDT...RADAR INDICATED HEAVY RAIN PRODUCING THUNDERSTORMS
HAD WEAKENED AND MOVED EAST OVER LAKE MICHIGAN. A FEW ISOLATED
LIGHTER SHOWERS REMAINED OVER NORTHERN KANE AND SOUTHERN MCHENRY
COUNTIES...THOUGH THESE SHOWERS WERE LIGHT AND SHOULD NOT POSE A NEW
FLOODING THREAT.
HOWEVER...EXCESSIVE RUNOFF FROM EARLIER STORMS WILL CONTINUE TO
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...STREETS AND
UNDERPASSES...AND OTHER LOW LYING AREAS OVER THE NEXT FEW HOURS.
FLOODING WILL GRADUALLY ABATE THROUGH 530 AM.
NEVER WALK OR DRIVE INTO FLOODED AREAS AND ABANDON VEHICLES CAUGHT
IN RISING WATERS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW
MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.
REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.
LAT...LON 4252 8788 4203 8772 4203 8821 4218 8821
4219 8870 4253 8872
$$
RATZER
NNNN000
WGUS73 KLOT 181026
FFSLOT
ILC031-097-111-181100-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
524 AM CDT TUE MAY 18 2004
THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE FOR
LAKE, MCHENRY, AND NORTHERN COOK COUNTIES.
THE TOWNS OF ZION...WOODSTOCK...WONDER LAKE...WHEELING AND WAUKEGAN
ARE NO LONGER THREATENED BY WIDESPREAD FLASH FLOODING.
LAT...LON 4202 8775 4203 8824 4216 8824 4216 8833
4246 8869 4249 8784
$$
FISHER
NNNNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:25 PM CDT, 8 hours 18 minutes earlier.
Area forecast discussion, May 17, 3:25 PM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FFA NATIONAL WEATHER SERVICE CHICAGO IL 325 PM CDT MON MAY 17 2004 .DISCUSSION FOR AFTERNOON ZONES/GRIDS: MAIN CONCERN THIS FCST IS WITH POTL FOR HVY RAINFALL WITH TSTM DVLPMT AHD OF APCHG CDFNT. HAVE DECIDED TO GO WITH FLASH FLOOD WATCH FOR TNGT AND ERLY TUES FOR ALL BUT SERN PORTION OF FA. DECISION IS BASED ON COMBINATION OF SEVERAL ELEMENTS...SATLT LOOPS SHOW REMNANTS OF MCV LIFTING NEWD FROM NRN MO INTO SRN IA. CU/TCU FIELD HAS BEEN INCRSG AHD OF THIS AREA ACRS W CNTRL/NWRN IL. IN ADDN...TSTMS HAVE BECOME WIDESPREAD ACROSS ERN NE/WRN IA. ETA SEEMS TO HAVE INITIALIZED BEST THIS MRNG AND THIS MODEL AS WELL AS MESOETA AND RUC ALL SHOW SIG OMEGA FIELD DVLPG OF FA BY 06Z. THIS SUGGESTS THAT STMS TO W MAY FORM INTO AN ELONGATED...FRONTAL MCS AND MOVE INTO NRN IL LATER TNGT. FCST SOUNDINGS SHOW PW ARND 1.5 INCHES WHICH ISNT ANYTHING EXTRAORDINARY...BUT GIVEN HEAVY RAINFALL OVER THIS PAST WEEK...PRODUCES ENUF QPF THAT FLOODING MAY RESULT FROM TNGTS STMS. ALSO...RELATIVELY HIGH TOTALS INDEX...SWLY H85 FLOW FCST TO INCRS TO AOA 30 KTS...AND DECENT FCST MOISTURE FLUX CONVERGENCE...AND RATHER SLOW FRONTAL MOVEMENT SUGGEST FLOOD POTL. FFA NARRATIVE BULLETIN WIBIS BY 1600 CDT. LTL CHG TO FCST BEYOND TUES...WITH UPCOMING 3-7 DAY PERIOD LOOKING QUITE WET WITH MED RANGE GUID CONSISTENT PAST FEW RUNS IN BRINGING AT LEAST 2 MORE SHORT WAVES THRU WLYS ALLOWING SFC BOUNDARY TO CYCLE THRU FA AGAIN WED-THU...AND FRI-SAT TIME FRAME. THIS WILL ALSO RESULT IN ROLLERCOASTER TEMPS. MERZLOCK && .AVIATION... FOR 18Z TAFS...MVFR TO VFR CONDITIONS WITH SOUTHWEST SFC FLOW ANTICIPATED TO CONTINUE THROUGH TODAY AND EVENING AHEAD OF AN APPROACHING COLD FRONT. THE FRONT SHOULD ENTER INTO THE REGION AFTER 06Z WITH THE SFC WINDS BECOMING NORTHERLY BEHIND THAT. PRECIP WISE...SCATTERED TSRA ARE POSSIBLE THIS AFTERNOON WITH WIDESPREAD CONVECTION DEVELOPING OVER THE TERMINALS AFTER 01Z TONIGHT AND PERSISTING TO NEAR DAWN. LEFT OUT TSRA FOR TODAY DUE TO SCATTERED NATURE...WILL UPDATE TAFS IF CONVECTIVE COVERAGE BECOMES BETTER DEFINED. MFR CONDITIONS ARE EXPECTED WITH TONIGHTS ACTIVITY. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...FLASH FLOOD WATCH TNGT-ERLY TUES N CNTRL AND NE. IN...FLASH FLOOD WATCH TNGT-ERLY TUES NWRN IN N OF KANKAKEE RVR. LK MI...NONE.
Hazardous weather outlook, May 17, 5:00 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 500 PM CDT MON MAY 17 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-181100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 500 PM CDT MON MAY 17 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT THERE IS A FLOOD WATCH IN EFFECT FOR THAT PART OF THE OUTLOOK AREA NORTH AND WEST OF APPROXIMATELY A BLOOMINGTON TO MOROCCO TO WHEATFIELD LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA. ISOLATED THUNDERSTORMS WERE STARTING TO DEVELOP IN EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS EVENING...AND WILL BECOME MORE NUMEROUS AS THEY MOVE NORTHEAST INTO NORTH CENTRAL AND FAR NORTHEAST ILLINOIS DURING THE EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN THREAT. THERE IS A THREAT OF HEAVY RAIN...WITH POSSIBLE FLASH FLOODING IN THE FLOOD WATCH AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE LIKELY TUESDAY...WITH A SLIGHT CHANCE OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS SOUTH OF I-80. THERE IS THE POTENTIAL FOR FLOODING FROM ANY HEAVY RAINFALL FROM STORMS TONIGHT AND EARLY TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...WITH A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE AREA. THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT...AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-181100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 500 PM CDT MON MAY 18 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING...BECOMING NUMEROUS LATE EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE LIKELY TUESDAY MORNING. THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS THURSDAY THROUGH SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:42 PM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 48 min |
| May 17, 10:34 PM CDT | Special Marine Warning | LOT | 86 min | |
| May 17, 10:34 PM CDT | Special Marine Warning | LOT | 86 min | |
| May 17, 11:20 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 25 min |
| May 17, 11:53 PM CDT | Special Marine Warning | LOT | 97 min | |
| May 17, 11:53 PM CDT | Special Marine Warning | LOT | 97 min | |
| May 17, 11:58 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 47 min |
| May 18, 12:25 AM CDT | Flash Flood Warning | LOT | Cook | 5 hr |
| May 18, 12:46 AM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 44 min |
| May 18, 1:07 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 38 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.